“As of about 10 a.m. this morning we have had 10 people die of overdoses in about 26 hours. This is an unusually high number for our county in this period of time,” said Dr. Anahi Ortiz, Franklin County Coroner, in a statement on Sunday.
Ortiz urged “friends and family” to always carry with them the overdose reversal drug naloxone, and fentanyl testing strips used for testing the presence or absence of fentanyl.
“At this time we know fentanyl can be mixed into cocaine and methamphetamine. These can be deadly combinations for those who are using,” said Ortiz.
In August, the coroner issued another death alert when six people died due to overdoses in less than 24 hours from Aug. 10-11.
“Please make sure your loved ones and friends are armed with naloxone and fentanyl testing strips. The majority of overdose deaths continue to be fentanyl-related,” she said in another release on Facebook on Aug. 12.
Deaths Due to Fentanyl
A total of 47,000 people have died in the United States due to opioids, with two-thirds of these deaths due to synthetic opioids, mostly fentanyl, according to Rand corporation research.
“America’s fentanyl problem is far deadlier than past crises with other illegal drugs,” said the research.
“For most victims, fentanyl was not their drug of choice. Rather, they were poisoned by dealers who mixed it into baggies of heroin or pressed into fake-opioid tablets,” it said.
It said synthetic drugs and fentanyl can be ordered online mostly from China and is delivered by mail or parcel services.
“Dealers add fentanyl, which is up to 100 times more potent than morphine, to heroin and counterfeit tablets made to look like genuine prescription medications. Adding a few milligrams gives a powerful kick; a few more turns deadly,” it said.
Most of the people who die due to fentanyl didn’t know they were buying it and didn’t want to use it in the first place.
“Rather than increasing the number of users, fentanyl is driving up the death rate,” said the Rand corporation research.
Where to Find Naloxone?
Columbus Public Health officials said naloxone is a prescription medication and it can reverse an opiate overdose.
“Naloxone blocks the effects of opioids on the brain and restores breathing. It can be given as an injection into a muscle or a nasal spray,” explained the health officials in a release.
The officials listed five places where naloxone can be accessed, including Columbus Public Health.
The Columbus administration urged people to call 911 for an opiate-related emergency. For substance abuse-related emergencies, officials suggest calling Netcare Access Crisis Hotline on 614-276-CARE (2273) or the Opiate Crisis Line on 614-724-HOPE (4673) from Monday-Friday 9 a.m. to 5 p.m.